New York, 2013

Heat in New York, August 20, 2013

August 20, 2013 · NWS OKX · 1 event in 1 county or zone

|The death of an infant that was left in a car occurred as the sunshine and warm temperatures heated the car to 119 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High pressure to the south resulted in plenty of sunshine and warm temperatures.|The death of an infant that was left in a car occurred as the sunshine and warm temperatures heated the car to 119 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 20, 11:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 20, 11:46 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT TUE AUG 20 2013

.SYNOPSIS...
HIGH PRESSURE BUILDS IN AND REMAINS OVER THE AREA THROUGH WEDNESDAY.
A COLD FRONT WILL THEN MOVE THROUGH ON THURSDAY AND THURSDAY
NIGHT FOLLOWED BY HIGH PRESSURE BUILDING IN THROUGH THIS UPCOMING
WEEKEND AND INTO THE NEW WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MADE A SLIGHT UPWARD ADJUSTMENT WITH HIGH TEMPERATURES FOR THIS
FORECAST UPDATE. OTHERWISE...FORECAST REMAINS ON TRACK.

ALREADY SEEING SEA BREEZE OVER COASTAL CONNECTICUT AND SHOULD SEE
WINDS TURN MORE SOUTHERLY ACROSS LONG ISLAND LATER THIS AFTERNOON
AND EVENING FROM ATLANTIC SEA BREEZE. HEIGHTS WILL CONTINUE TO
BUILD ALOFT WITH SURFACE HIGH PRESSURE ANCHORED OVER MUCH OF THE
EASTERN U.S. MOSTLY SUNNY SKIES EXPECTED THROUGH THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
HIGH PRESSURE SLOWLY SHIFTS EAST BUT CONTINUES TO KEEP MOSTLY CLEAR
SKIES TONIGHT WITH A DRY FORECAST. WITH LIGHT WINDS IN PLACE...GOOD
RADIATIONAL COOLING CONDITIONS WILL LIKELY DEVELOP WITH LOWS NEAR
NORMAL TO SLIGHTLY BELOW FOR THIS TIME OF YEAR.

PATCHY FOG IS ALSO POSSIBLE TONIGHT INTO WEDNESDAY MORNING WITH A
LIGHT SOUTHERLY WIND KEEPING DEW POINTS IN THE LOWER TO MID 60S.

SIMILAR CONDITIONS ON WEDNESDAY WITH PLENTY OF MID LEVEL DRY AIR AND
SUBSIDENCE LENDING TO MOSTLY SUNNY SKIES AND HIGHS IN THE MID TO
UPPER 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE MOVES FURTHER OFFSHORE WEDNESDAY NIGHT...ALLOWING A
COLD FRONT TO APPROACH THE REGION. CLOUDS WILL INCREASE OVERNIGHT
AND DURING THE DAY ON THURSDAY. A PRE-FRONTAL TROUGH WILL DEVELOP
THURSDAY AFTERNOON...AND THEN THE COLD FRONT MOVES THROUGH THE
REGION THURSDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE DAY THURSDAY AND
MOVE ACROSS THE AREA THROUGH THURSDAY NIGHT. BEST CHANCE OF
CONVECTION WILL BE WEST OF NYC. THE PRECIPITATION WILL TAPER OFF
THURSDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE REGION.

SOME LEFT OVER SHOWERS WILL BE POSSIBLE ON FRIDAY ACROSS EASTERN
PORTIONS OF THE CWA AS A SHORTWAVE MOVES NEAR THE REGION.
OTHERWISE...EXPECTING A MOSTLY DRY DAY ON FRIDAY.

A LARGE AREA OF HIGH PRESSURE THEN BUILDS OVER THE AREA FOR THE
WEEKEND AND START OF THE NEW WEEK WITH TEMPS NEAR THE SEASONAL
AVERAGE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR WITH WEAK HIGH PRESSURE OVER THE REGION THROUGH TOMORROW.

LIGHT FLOW GENERALLY BETWEEN 5 AND 10 KTS THIS AFTN. NW TO W FLOW
WILL SHIFT TO ALL PLACES BY LATE AFTN. TIMING IN GENERAL MAY BE 1-2
HOURS DIFFERENT. SEA BREEZE HAS DEVELOPED AS OF 16Z AND IS EXPECTED
TO PUSH THROUGH COASTAL SITES THIS AFTN.

FEW-SCT MID LEVEL CLOUDS WILL SCATTER OUT TONIGHT. POSSIBLE MVFR VIS
WITH FOG OVER RURAL AREAS AFTER 06Z.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: MOD CONFIDENCE WITH VARYING WINDS BETWEEN 240
AND 300 EARLY AFTN.

KJFK FCSTER COMMENTS: SSW FLOW IN WAKE OF SEA BREEZE THIS AFTN.

KLGA FCSTER COMMENTS: LIGHT NW FLOW MAY BECOME VRB AS SEA BREEZE
APPROACHES MID AFTN. MOD CONFIDENCE ON SEA BREEZE PUSHING THROUGH
AROUND 21Z.

KTEB FCSTER COMMENTS: MOD CONFIDENCE WITH VARYING WINDS BETWEEN 240
AND 300 EARLY AFTN.

KHPN FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED THIS
AFTERNOON. POSSIBLE MVFR WITH FOG OVERNIGHT.

KISP FCSTER COMMENTS: NW FLOW AHEAD OF SEA BREEZE. MOD CONFIDENCE
SEA BREEZE PUSHES THROUGH BETWEEN 19 AND 21Z.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.WED-WED NIGHT...VFR.
.THU-THU NIGHT...CHC SUB-VFR IN SHOWERS/TSTMS MAINLY LATE IN THE DAY
AND AT NIGHT.
.FRI...PSBL MORNING SHOWER. OTHERWISE VFR.
.FRI NIGHT-SUN...VFR.

&&

.MARINE...
HIGH PRESSURE OVER THE AREA WILL KEEP WINDS AND SEAS BELOW SCA
CRITERIA THROUGH WEDNESDAY THROUGH THE WEEKEND. WILL KEEP WINDS 20
KT AND SEAS 4 FT OR LESS OVER THE OCEAN WATERS...AND TO 1 TO 2 FT
OR LESS ELSEWHERE.

&&

.HYDROLOGY...
NO SIGNIFICANT PRECIPITATION EXPECTED THROUGH THE WEEKEND.

&&

.EQUIPMENT...
THE NOAA ALL HAZARDS WEATHER RADIO TRANSMITTER IN NEW YORK CITY IS
CURRENTLY UP AND RUNNING BUT MAY EXPERIENCE INTERMITTENT OUTAGES AS
TECHNICIANS CONTINUE TO MONITOR THE TRANSMITTER.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BC/LN
NEAR TERM...DS
SHORT TERM...LN
LONG TERM...BC
AVIATION...SEARS
MARINE...BC/LN
HYDROLOGY...BC/LN
EQUIPMENT...
Hazardous weather outlook, Aug 20, 2:05 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
305 AM EDT TUE AUG 20 2013

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-210715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
305 AM EDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Southern Nassau

When
August 20, 1:00 PM EST to 2:00 PM EST
Where
Southern Nassau forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A 7 month old boy died of heat exposure. He was left in a car. The outside air temperature was 85 degrees at the time at Farmingdale airport, but the car temperature was around 119 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Southern Nassau2013-08-200MaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462492.